|LETTER TO THE EDITOR
|Year : 2018 | Volume
| Issue : 6 | Page : 462-464
Pseudo acne fulminans: An under recognized entity
Manju Meena, Asit Mittal, Ashok Kumar Khare, Lalit Kumar Gupta
Department of Dermatology, R.N.T. Medical College, Udaipur, Rajasthan, India
|Date of Web Publication||5-Nov-2018|
Department of Dermatology, R.N.T. Medical College, Udaipur - 313 001, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Meena M, Mittal A, Khare AK, Gupta LK. Pseudo acne fulminans: An under recognized entity. Indian Dermatol Online J 2018;9:462-4
|How to cite this URL:|
Meena M, Mittal A, Khare AK, Gupta LK. Pseudo acne fulminans: An under recognized entity. Indian Dermatol Online J [serial online] 2018 [cited 2019 Oct 16];9:462-4. Available from: http://www.idoj.in/text.asp?2018/9/6/462/245004
A 17-year-old young male presented to us with a recent (1 week) flare up of his acne lesions on face. The patient was receiving oral isotretinoin 20 mg daily for around 3 weeks prescribed by another dermatologist. On examination, he had multiple painful, tender crusts and scabs on face; along with few scattered pustules. On removing the crusts, pus-filled pockets were seen. On stretching the skin, multiple closed comedones were also found [Figure 1]. His systemic examination was unremarkable. Routine hematological and biochemical investigations were normal.A clinical diagnosis of pseudo acne fulminans (AF) was made. Oral isotretinoin was withdrawn and the patient was started on oral prednisolone with a dose of 30 mg daily under the cover of antibiotics. Improvement in cutaneous lesions was observed as early as within 2–3 days of treatment [Figure 2]. Oral prednisolone was then slowly tapered over the next 3–4 weeks.
|Figure 1: Case 1 showing multiple tender crusts and scab with pustules on face|
Click here to view
|Figure 2: Case 1 showing improvement after isotretinoin withdrawal and commencing of oral steroids|
Click here to view
We have been seeing similar cases of pseudo AF on a fairly regular basis in our outpatient department. In some of these cases, patients erupted with very tender nodules and fluctuant lesions following oral isotretinoin, without any systemic features [Figure 3].
|Figure 3: Case 2 with tender crusted nodules following oral isotretinoin|
Click here to view
The idea of sharing this case and cases similar to this is to highlight pseudo AF, a condition which we believe is more common than what has been described in literature.
AF is a rare and serious condition characterized by the sudden onset of nodular and ulcerative acne lesions associated with systemic symptoms., In contrast, pseudo AF or AF “sine fulminans” is observed in a subset of acne patients who develop sudden worsening of acne, often during treatment with oral isotretinoin, but without strong presence of systemic involvement.,
Thomson and Cunliffe reported 14 cases of acne with severity comparable to AF but without systemic involvement. A common characteristic to virtually all patients was the presence of macrocomedones and use of oral isotretinoin before the onset of the clinical picture. This is similar to what we have described in the above case. The most accepted mechanism for the onset of pseudo AF is a hypersensitivity reaction to bacterial antigens of Propionibacterium acnes released during treatment with oral isotretinoin. However, in our view, there might be some other factors also. Probably in some acne patients follicular wall is thin and it gets easily ruptured on exposure to isotretinoin. Once the substances of follicular canals are released in dermis, they recruit immune cells and it leads to an aggravated immune response. In addition, a majority of acne patients who come for treatment to us are not treatment-naive. They often come after having applied topical steroids for variable duration. Use of topical steroids may further lead to thinning of their follicular wall. To avoid development of this troublesome condition in patients with macrocomedones, previous studies have suggested early introduction of prednisone with a dose of 0.5 or 1.0 mg/kg/day for 4–6 weeks slowly decreasing later on.,
Oral isotretinoin should be initiated only when the inflammation settles and that too at a very low dose of 0.25–0.5 mg/kg/day; dose of isotretinoin can then be increased and corticosteroid gradually tapered off.
We believe that the incidence of this entity is quite high at least in Indian context. Every dermatologist who deals with acne should be well versed with this entity.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Karvonen SL. Acne fulminans: Report of clinical findings and treatment of twenty four patients. J Am Acad Dermatol 1993;28:572-9.
Grando LR, Leite OG, Cestari TF. Pseudo-acne fulminans associated with oral isotretinoin. An Bras Dermatol 2014;89:657-9.
Thomson KF, Cunliffe WJ. Acne fulminans “sine fulminans.” Clin Exp Dermatol 2000;25:299-301.
Moreno GJ, Feliu MM, Camacho F. Pseudo-acne fulminans caused by isotretinoin. Med Cutan Ibero Lat Am 1988;16:59-60.
Kaminsky A. Less common methods to treat acne. Dermatology 2003;206:68-73.
[Figure 1], [Figure 2], [Figure 3]